What is Benadryl Challenge? Here's why the FDA is so worried about the viral challenge on TikTok

The challenge encourages people to take excessive doses of Benadryl (diphenhydramine) to induce hallucinations


                            What is Benadryl Challenge? Here's why the FDA is so worried about the viral challenge on TikTok
(Getty Images)

Social media can be a blessing as well as a curse at the same time. The popular social media app TikTok might have given a platform to many talents but it has also encouraged sometimes silly and sometimes extremely dangerous challenges. One such challenge – Benadryl Challenge – on the video sharing app has become a cause of concern.

According to Healthline, the challenge encourages people to take excessive doses of Benadryl (diphenhydramine) to induce hallucinations. On September 24, the US Food and Drug Administration (FDA) issued a statement saying, “The U.S. Food and Drug Administration (FDA) is warning that taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death. We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok.” The also added, “We are investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share. We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted.”

FDA also said, “If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control at 1-800-222-1222.”

As we had reported earlier, a teenager died in Oklahoma City after she reportedly took a fatal amount of Benadryl for a social media challenge. According to Checkup Newsroom, three teens were treated at Cook Children’s in May after overdosing Benadryl. All of them said that they got the idea from videos on TikTok. As per the report, one of the teens,14-year-old Rebekah, took 14 Benadryl pills in the middle of the night on Memorial Day. Her mother Katie said, "It was scary. She had fractured sentences, hallucinations. Her resting heart rate was 199. We rushed her to the local ER and they decided to transport her to Cook Children’s."

A spokesperson from TikTok informed ABC News that the hashtag for the challenge has been blocked from search on the app for months and they are instead directing users to their Community Guidelines. “The safety and well-being of our users is TikTok's top priority,” the spokesperson told ABC News in a statement. “As we make clear in our Community Guidelines, we do not allow content that encourages, promotes, or glorifies dangerous challenges that might lead to injury. Though we have not seen this content trend on our platform, we actively remove content that violates our guidelines and block related hashtags to further discourage participation. We encourage everyone to exercise caution in their behavior whether online or off.”

Johnson and Johnson, the producer of Benadryl also issued a statement. They said, “We understand that consumers may have heard about an online “challenge” involving the misuse or abuse of diphenhydramine. The challenge, which involves the ingestion of excessive quantities of diphenhydramine, is a dangerous trend and should be stopped immediately. BENADRYL® products and other diphenhydramine products should only be used as directed by the label.” The company also added, “Collaboration and education are critical to putting an end to this dangerous misuse. We are working with TikTok and other social platforms to remove content that showcases this behavior. We will look to partner across industry and with key stakeholders to address this dangerous behavior.”
 

 
 

If you have a news scoop or an interesting story for us, please reach out at (323) 421-7514